Hail, Douglas
- When
- July 25, 9:20 PM CST
- Where
- Douglas County, 4.07 mi WNW of Wascott
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.190, -91.880
A severe thunderstorm produced one inch hail near the town of Wascott.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
A severe thunderstorm produced one inch hail near the town of Wascott.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Jul 25, 5:57 PM CST, 3 hours 23 minutes earlier.
Area Forecast Discussion National Weather Service Duluth MN 657 PM CDT Tue Jul 25 2017 .SHORT TERM...(This evening through Wednesday) Issued at 334 PM CDT Tue Jul 25 2017 Showers and thunderstorms are expected to develop along and ahead of a cold front tonight across portions of east central Minnesota into northwest Wisconsin, some of which could be strong to severe. Precipitation may linger into Wednesday morning as the cold front exits northwest Wisconsin with skies clearing out in the wake of the front Wednesday afternoon. For areas of north-central Minnesota into portions of northeast MN - areas such as the Brainerd Lakes, Iron Range, and points north - the overall chance for precipitation is low tonight with decreasing overnight. Highs today and tomorrow seasonable in the mid 70s to low 80s, with lows tonight falling to the mid/upper 50s where skies clear out, mid 60s under the clouds in east-central MN and northwest Wisconsin. On the synoptic scale a mid-level low over central Manitoba will track east into northwest Ontario tonight with a resulting surface low to its northeast near Hudson Bay. Extending from this low is a cold front extended all the way south into the eastern Great Plains. A warm sector ahead of this cold front is across the Upper Midwest today, and as expected much of the region is draped within stratus limiting surface heating. A few showers and storms have developed at times through the morning and afternoon along the warm front tracking east into northwest Wisconsin, but these have remained sub- severe with just a few storms capable of producing small hail. In addition, along the international border region a few storms have developed at times along the cold front, but these storms have been short-lived. The cold front will track east across the region tonight into Wednesday. In the warm sector elevated instability is an 1500-2000 j/kg over northern Minnesota, approaching 3000-4000 j/kg in eastern South Dakota and southwestern Minnesota. It is in this area towards central Minnesota where late-day convection is expected to develop and spread eastward. While earlier guidance had solutions which favored some of these storms tracking towards southern parts of the CWA - areas like the I-35 corridor east across northwest Wisconsin - models have been trending away from this idea as the deep-layer wind shear does not seem to be enough to sustain strong to severe storms this far north. A few strong to severe updrafts cannot be ruled out given the very impressive mid-level lapse rates advecting in, but thunderstorms will struggle to sustain themselves given the wind field. The cold front will sweep east tonight which in addition to isolated/scattered storms over east-central MN and northwest WI may result in continued isolated storms developing along the international border region, but these will likely remain sub- severe. Given the short-lived storms, damaging winds may be a threat for a bit this evening as storms collapse, otherwise an isolated large hail threat will exist through this evening. With precipitable water values approaching 2" in east-central MN and northwest Wisconsin, all storms will be producing heavy rain rates which could lead to minor flooding, though storms should be progressive enough and isolated to scattered in nature, limiting the possibility of any flash flooding. Behind the cold front overnight some patchy fog may develop as skies clear out and temperatures fall. Wednesday a few showers and storms may continue ahead of the cold front in northwest Wisconsin during the morning, but by the afternoon mostly sunny skies should prevail over the Northland. With diurnal heating some afternoon stratocu is possible along with northwest winds around 5-10 mph. .LONG TERM...(Wednesday night through Tuesday) Issued at 334 PM CDT Tue Jul 25 2017 Wednesday evening a few showers may be lingering over Price county according to some of the model QPF, but it appears all the forcing is well to our southeast, and have left the evening forecast dry with gradually decreasing clouds. A fairly strong surface ridge builds into the area for Thursday and Friday, which is expected to bring some cooler temperatures for both days. Usually a ridge would bring dry weather as well, but it looks like we may develop some afternoon showers Thursday and have some slight chance pops there for the afternoon hours. Otherwise we are looking at dry conditions through at least Friday night. Saturday our ridge shifts off to the east and allows return flow to set up over the area. The GFS is bringing a shortwave through the westerly flow aloft, which is not depicted in the ECMWF which bight bring showers and thunderstorms into the area as early as Saturday afternoon. However, this is day 5 and am not terribly confident in it, so have kept pops in the slight to low end chance range Saturday night and Sunday. Highs push back up into the upper 70s to low 80s both days. Early next week we start seeing some significant differences in the models that affect the forecast area. The GFS has a strong upper low over the Hudson bay and more amplified ridge over western North America than is depicted on the ECMWF. The GFS solution bring cooler temperatures and some precipitation chances across the area. The ECMWF also has some precipitation chances and is warmer than the GFS, though still below normal. Have low confidence for now, but have slight chance pops with near to below normal temperatures for the first half of next week. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 652 PM CDT Tue Jul 25 2017 Widespread thunderstorm activity was taking place well to the south of the CWA this evening...generally through the Twin Cities metropolitan area. Some of the CAM's indicate the potential for some development overnight as the LLJ strengthens overnight. There remains significant instability throughout the region, and with boundaries and the front moving through, we could yet see some shower and thunderstorm development overnight. Have tried to place some timing into the TAF's this evening, but confidence is not all that high in the expected location of precipitation overnight. && .PRELIMINARY POINT TEMPS/POPS... DLH 62 79 58 76 / 60 10 0 20 INL 57 77 56 79 / 30 10 0 0 BRD 64 80 59 79 / 40 10 0 0 HYR 65 80 58 79 / 70 30 0 10 ASX 65 82 59 76 / 60 20 0 10 && .DLH WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. LS...None. && SHORT TERM...JJM LONG TERM...LE AVIATION...DAP
Hazardous Weather Outlook National Weather Service Duluth MN 344 PM CDT Tue Jul 25 2017 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-261300- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 344 PM CDT Tue Jul 25 2017 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...This afternoon and Tonight There is a chance for thunderstorms late today into tonight across east-central Minnesota and northwest Wisconsin. Some storms could be strong to severe producing large hail and damaging winds, mainly this evening. In addition, all storms will produce heavy rainfall. In addition, isolated thunderstorms are possible across the international border region through this evening, some of which could be strong. .DAYS TWO THROUGH SEVEN...Wednesday through Monday A few thunderstorms may linger across northwest Wisconsin Wednesday morning. There is a chance of thunderstorms Saturday night through Sunday evening. .SPOTTER INFORMATION STATEMENT... Skywarn Spotter activation is not anticipated this afternoon or tonight. LSZ121-140>148-261300- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- 344 PM CDT Tue Jul 25 2017 This Hazardous Weather Outlook is for portions of the Nearshore waters of western Lake Superior. .DAY ONE...This afternoon and Tonight Thunderstorms are possible tonight over western Lake Superior. A few strong to severe storms may form, and produce gusty winds, hail, lightning and locally larger waves. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There is a chance of thunderstorms Saturday night through Sunday evening. JJM/LE More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
Special Weather Statement National Weather Service Duluth MN 940 PM CDT TUE JUL 25 2017 MNZ037-038-WIZ001-006-007-260315- Pine-Carlton/South St. Louis-Douglas-Washburn-Burnett- 940 PM CDT TUE JUL 25 2017 ...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN PINE... SOUTHEASTERN CARLTON...SOUTHWESTERN DOUGLAS...NORTHWESTERN WASHBURN AND NORTHEASTERN BURNETT COUNTIES... At 940 PM CDT, an area of strong thunderstorms was near Askov, or 16 miles northeast of Hinckley, moving northeast at 55 mph. Wind gusts up to 35 mph, pea-size hail, heavy downpours, and occasional cloud to ground lightning can be expected with these storms. These storms will be near... Duxbury around 945 PM CDT. Cloverton around 955 PM CDT. Dairyland around 1005 PM CDT. Foxboro around 1010 PM CDT. Other locations impacted by these storms include Cozy Corner, Belden, Minong Flowage, Duquette, Moose Junction, Banning State Park, Kingsdale, Chaffey, Markville, and Harlis. Seek shelter inside a sturdy building and away from windows until these storms pass. LAT...LON 4598 9275 4617 9292 4655 9227 4615 9189 TIME...MOT...LOC 0240Z 240DEG 49KT 4617 9267 DAP
The Duluth radar (KDLH), 76 km away, was scanning. The volume nearest the first event began at 03:19 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2017Every state in 2017This day in weather historyWarnings in Wisconsin, July 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 708124.